09 Dec Skin Problems Common With anti-TNF therapy For IBD
MedicalResearch.com Interview with:
Isabelle Cleynen PhD
University of Leuven
Medical Research: What is the background for this study? What are the main findings?
Dr. Cleynen : Ulcerative colitis and Crohn’s disease, together inflammatory bowel disease (IBD), are characterized by chronic inflammation of the gastrointestinal tract. Treatment for IBD usually involves drug therapy including anti-inflammatory drugs and immune system repressors, amongst which biologics as the anti-TNF antibodies used for patients with moderate to severe IBD. Although these TNF-blocking drugs are effective in many patients with immune-mediated disorders like psoriasis, rheumatoid arthritis and spondylarthropathies, and IBD, several case reports and series showed that some patients developed troubling skin problems (including psoriasis and eczema), causing them to stop the anti-TNF treatment. It is however not clear how often these skin problems develop in IBD patients treated with anti-TNF, and what could be the predisposing factors.
In a retrospective cohort of 917 IBD patients initiated on anti-TNF therapy in a single center, we have studied which patients did and did not develop skin problems, what type of skin problems, how they were treated, and whether the lesions resolved upon treatment.
We found that about one third of the patients developed skin problems while being treated with anti-TNF drugs. The most common type was psoriasiform eczema, often occurring in flexural regions, the scalp, and genitalia. The time between starting the TNF-blocking drug and the appearance of the skin problem varied from less than half a year to more than 4 years. Quite surprisingly, we found that the cumulative dose of the treatment, or drug serum levels were not different in skin and non-skin lesion patients. Skin lesion patients however seemed to be younger when diagnosed with IBD and when started on anti-TNF agents, more often had anti-nuclear and dsDNA antibodies (both auto-immune factors), and a higher number of skin-disease related genetic risk variants. Most patients had a good response to treatment of their skin problem. About 10% of the patients who developed skin problems, however, stopped the TNF-blocking treatment because of this issue.
Medical Research: What should clinicians and patients take away from your report?
Dr. Cleynen : Up to one third of patients will experience problems with their skin after initiating anti-TNF therapy for their joints, for their bowels, or even for their skin. However, only 10% of those people developing skin problems required stopping therapy. Physicians should therefore be aware that this paradoxical reaction (anti-TNF is used to treat psoriasis on the skin!) is related to anti-TNF and to all drugs belonging to this class. We recommend close surveillance by the treating physician, explaining preventive measures for dry skin, and early referral to a dedicated dermatologist.
For patients we recommend to take general preventive measures for dry skin while treated with ant-TNF agents: hydrating skin creams, shower water not too hot, not too long showers…
Medical Research: What recommendations do you have for future research as a result of this study?
Dr. Cleynen : Future research should involve the set-up of a prospective study to establish incidence and risk factors of these skin problems. The clinical, auto-immune, and genetic factors that we looked at should also be supplemented with other factors, including serological markers giving insights into the immunological background and specific pathways. Further insights into specific cytokine levels in serum and/or in skin lesion biopsies will help in finding the pathogenic mechanisms of these skin lesions, and might be useful as biomarkers.
Cleynen I, Moerkercke WV, Billiet T, Vandecandelaere P, Casteele NV, Breynaert C, et al. Characteristics of Skin Lesions Associated With Anti–Tumor Necrosis Factor Therapy in Patients With Inflammatory Bowel Disease: A Cohort Study. Ann Intern Med. [Epub ahead of print 8 December 2015] doi:10.7326/M15-0729
Isabelle Cleynen (2015). Skin Problems Common With anti-TNF therapy For IBD